The go-to drug for treating a severe allergic reaction is diphenhydramine, the active ingredient in Benadryl. Unfortunately, there is no corn-free version of this drug available off the shelf. Benadryl dye-free liquigels contain sorbitol from corn. Benadryl children’s liquid formula contains glycerin and sucrose from corn. Many generic store-brand versions of Benadryl, such as Wal-dryl, contain corn starch. All of these are derivatives that would send me to the hospital, especially if I were already reacting when I took them.
The only way to get truly corn-free Benadryl at this time is to get it made specially for you by a compounding pharmacy. This isn’t a post on how to do that, but there is a very nice blog post on getting medications compounded on the News For Corn Avoiders blog. Here are my additional notes on compounding medications and here is some advice on finding a compounding pharmacy.
Another possibility, though it requires a prescription, would be to get a prescription for an injectable version of Benadryl, and then drink it.This is an off-label usage but I am told it works just fine and will be relatively corn free. (It is in water though so if you react to some waters it may not be 100% safe for you.) Always check ingredients. There are probably several versions of the injectable Benadryl and all of them may not be corn free.
When I got my first Benadryl prescription compounded, I spent 30 minutes on the phone with the pharmacist deciding on ingredients used in my prescription. The pharmacist assured me that the microcrystalline cellulose they used for a filler in capsules was corn free. It was not. I got $50 worth of pills I reacted to worse than the corny off the shelf meds, and they wouldn’t take them back or give me my money back. I had very very recently gotten much more sensitive to corn products at that time, and was reacting constantly so feeling very sick and muddled while trying to hold down a full time job, and just did not have the mental energy to get it done right. I just gave up on getting medications compounded.
But I had to have something for reactions. Fortunately, I was still able to take one version of over the counter Benadryl and have it do more good than harm. While I am not *the most* sensitive corn allergic person in the world, I am pretty sensitive, and my reactions are pretty dramatic. However there are some derivatives I react to less than others.
This stuff has *lots* of corn ingredients, but for me the derivatives are ones that don’t cause huge reactions:
Alka-Seltzer Plus Allergy. Active ingredient: diphenhydramine hcl 25mg. Inactive ingredients: croscarmellose sodium, D&C red #27 aluminum lake, dibasic calcium phosphate dihydrate, magnesium stearate, microcrystalline cellulose, polyethylene glycol, polyvinyl alcohol, talc, titanium dioxide.
I also found this”sleep aid” which is actually benadryl- the inactive ingredient, diphenhydramine, and the dosage, 25mg, is the same ingredient and dosage as benadryl.
Walgreens Sleep II Nightime Sleep Aid. Active ingredient: diphenhydramine hcl 25mg. Inactive Ingredients: Croscarmellose Sodium, Dicalcium Phosphate, FD&C Blue #1 Aluminum Lake, Magnesium Stearate, Microcrystalline Cellulose, Silicon Dioxide, Stearic Acid
Both of these products still have a number of ingredients that could be (and often are) from corn. I’ve bolded them. They are definitely *not* corn free. It is the same drug as Benadryl, just a different brand. When I was VERY desperate, I was able to take them for reactions and they helped more than they harmed. I would definitely feel some reaction right when I took them, but once they kicked in the antihistamine effect would overtake the reaction.
Getting compounded Benadryl made a world of difference though- it works faster and leaves me feeling much less hung over. A good portion of the effectiveness of the drug was previously being spent on counteracting the corn in the pills themselves.
But if you are ever in a very bad spot, you may find that there are some versions of the drug off the shelf that you can tolerate enough to help you out when you are reacting severely.
Note that which version will work best for you will depend heavily on what derivatives bug you. The liquigels contain sorbitol, so are a bad choice for me as sorbitol in toothpaste sent me to the ER once. Granted the quantity in the liquigels is probably small but I just skipped it because of the toothpaste reaction. Others may do better with that tiny amount of sorbitol versus the inactive ingredients in the product pictured above. Please choose carefully, use good sense, and consult your physician.
For those that are allergic to benadryl (this does happen), another option is hydroxyzine hcl (atarax) or hydroxyzine pamoate (vistaril). Atarax is more commonly prescribed for allergies, Vistaril is more commonly prescriped for anxiety. Both forms help both allergy and anxiety. They also are comparably as strong of antihistamines as benadryl. They do tend to sedate more then benadryl, but not everyone experiences this. Hydroxyzine is prescription only. You would need to either get it compounded or identify a brand and manufacturer that does not contain corn, or does not contain *much* corn. You can use these instructions for finding the inactive ingredients of medications to try to identify something that might be safe.